Alert archive / Washington / Freeze Warnings in 2012

Freeze Warning 7, NWS Spokane, WA

October 5, 20124 counties in Washington; Nez Perce County, Idaho

NWS Spokane, WA issued this freeze warning at Oct 5, 2012, 2:32 PM PDT for 4 counties in Washington; Nez Perce County, Idaho. It took effect at Oct 6, 2012, 3:00 AM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 5, 2012, 2:32 PM PDT (21:32 UTC)
In effect from
Oct 6, 2012, 3:00 AM PDT
Expired
Oct 6, 2012, 8:57 AM PDT
In force
6 hr
Issued by
NWS Spokane, WA

Counties Nez Perce County, ID, Adams County, WA, Asotin County, WA, Garfield County, WA, Grant County, WA

The radar

The Spokane radar (KOTX), 119 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1866 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

510 
WWUS76 KOTX 052132
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
232 PM PDT FRI OCT 5 2012

IDZ026-WAZ032-034-061145-
/O.NEW.KOTX.FZ.W.0007.121006T1000Z-121006T1600Z/
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA-
INCLUDING THE CITIES OF...LAPWAI...PECK...CULDESAC...GIFFORD...
MOSES LAKE...OTHELLO
232 PM PDT FRI OCT 5 2012

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM PDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM PDT SATURDAY.

* TEMPERATURES: NEAR 30. 

* TIMING: TEMPERATURES WILL DROP TO FREEZING AND COLDER BY 3 AM
  SATURDAY AND WILL CONTINUE THROUGH THE EARLY MORNING
  HOURS...ESPECIALLY IN THE RURAL AREAS OUTSIDE OF THE THE CITIES
  OF EPHRATA...LEWISTON...AND CLARKSTON WHERE TEMPERATURES WILL
  BE SLIGHTLY WARMER AND ABOVE FREEZING IN THE MIDDLE 30S.

* IMPACTS: COVER OR PROTECT ANY OUTDOOR PLANTS OR CROPS UNTIL 
  TEMPERATURES WARM ABOVE FREEZING.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE
EXPECTED DURING THE GROWING SEASON. 

&&

$$
3 follow-up statements
574 
WWUS76 KOTX 060412
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
912 PM PDT FRI OCT 5 2012

IDZ026-WAZ032-034-061300-
/O.CON.KOTX.FZ.W.0007.121006T1000Z-121006T1600Z/
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA-
INCLUDING THE CITIES OF...LEWISTON...LAPWAI...PECK...CULDESAC...
GIFFORD...CLARKSTON...MOSES LAKE...OTHELLO
912 PM PDT FRI OCT 5 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PDT
SATURDAY...

* TEMPERATURES: LOWS IN THE MID 20S TO LOWER 30S.

* TIMING: TEMPERATURES WILL DROP TO FREEZING AND COLDER BY 3 AM
  SATURDAY AND WILL CONTINUE THROUGH THE EARLY MORNING HOURS...
  ESPECIALLY IN THE MOSES LAKE AND SURROUNDING AREA.
  LEWISTON...AND CLARKSTON ARE EXPECTED TO ALSO DROP TO NEAR
  FREEZING BRIEFLY NEAR SUNRISE. COLDER POCKETS OUTSIDE OF
  LEWISTON AND CLARKSTON WILL FALL AS LOW AS THE MID TO UPPER
  20S.

* IMPACTS: COVER OR PROTECT ANY OUTDOOR PLANTS OR CROPS UNTIL 
  TEMPERATURES WARM ABOVE FREEZING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE
EXPECTED DURING THE GROWING SEASON.

&&

$$
572 
WWUS76 KOTX 061120
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
420 AM PDT SAT OCT 6 2012

IDZ026-WAZ032-034-061600-
/O.CON.KOTX.FZ.W.0007.000000T0000Z-121006T1600Z/
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA-
INCLUDING THE CITIES OF...LEWISTON...LAPWAI...PECK...CULDESAC...
GIFFORD...CLARKSTON...MOSES LAKE...OTHELLO
420 AM PDT SAT OCT 6 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* TEMPERATURES: LOWS IN THE MID 20S TO LOWER 30S.

* TIMING: THROUGH THE EARLY MORNING HOURS.

* IMPACTS: COVER OR PROTECT ANY OUTDOOR PLANTS OR CROPS UNTIL 
  TEMPERATURES WARM ABOVE FREEZING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE
EXPECTED DURING THE GROWING SEASON.

&&

$$
390 
WWUS76 KOTX 061557
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
857 AM PDT SAT OCT 6 2012


IDZ026-WAZ032-034-061700-
/O.CAN.KOTX.FZ.W.0007.000000T0000Z-121006T1600Z/
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA-
INCLUDING THE CITIES OF...LEWISTON...LAPWAI...PECK...CULDESAC...
GIFFORD...CLARKSTON...MOSES LAKE...OTHELLO
857 AM PDT SAT OCT 6 2012

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE FREEZE
WARNING FOR THE LEWISTON...CLARKSTON...AND MOSES LAKE AREAS.
THIS MORNING...TEMPERATURES DIPPED INTO THE LOWER TO MID 30S IN
PLACES LIKE LEWISTON...LAPWAI...CULDESAC...MOSES LAKE...AND
QUINCY. TEMPERATURES WILL AGAIN BE QUITE CHILLY TONIGHT...BUT
SHOULD BE A FEW DEGREES WARMER...WITH MID AND UPPER 30S COMMON IN
THE LEWISTON/CLARKSTON AREA AND AROUND MOSES LAKE.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this freeze warning went out at Oct 5, 2:17 PM PDT, 15 minutes earlier.

Area forecast discussion, Oct 5, 2:17 PM PDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
217 PM PDT Fri Oct 5 2012

.SYNOPSIS...A cool, dry air mass will result in seasonably cold
temperatures tonight. Freezing temperatures will be possible in
areas at the end of the growing season from the Moses Lake Area
over to the Lewiston-Clarkston Valley. Dry and seasonable weather will
continue into next week. A more progressive, active fall weather
pattern will be possible toward the end of next week.

&&

.DISCUSSION...
Tonight and Saturday: Dry northerly flow aloft will continue
across the Inland NW as the blocking ridge remain off the coast.
Surface pressure gradients remain out of the northeast, but are
not quite as strong as experienced yesterday and winds have been
slightly lower although occasional gustiness has been reported from
the Okanogan valley, across the Columbia Basin, and the
Spokane/Coeur d'Alene area. Winds will taper off quickly after
sunset and expect rapid radiational cooling under the clear skies.
It will be another chilly night with freezing temperatures. In
the areas still in a growing season, a freeze warning will be in
effect again for the Moses Lake area and outside the Lewiston area
for the early morning hours on Saturday. By Saturday late morning
and afternoon, the weather should be similar as today with plenty
of sunshine and northerly flow. Winds will continue to decrease
while temperatures moderate as the high pressure center migrates
to the region. /rfox.

Saturday night through Monday: A quiet and benign weather period
as the Rex Block over the eastern Pacific pushes the Pacific
moisture well north of the Northwest into southern Alaska. A weak
shortwave trough moving south out of western Canada may produce a
few high clouds over extreme eastern WA and across the ID
Panhandle, but any precipitation is expected to remain east of the
Great Divide. High temperatures will be around 5 to 10 degrees
warmer than seasonal normals into the upper 60s to low 70s for most
valleys. Low temperatures will be warming through Sunday night
with a slightly warmer air mass and increasing dew point
temperatures. Freezing temperatures overnight will mainly be
restricted to the mid and upper slopes, except for the mountain
valleys where clear skies and weak winds will continue to result
in chilly temperatures during the night. Mountain valleys can
expect low temperatures to continue to dip into the 20s and low
30s, especially across the valleys in the Okanogan Highlands,
Northeast Mountains and the Northern Panhandle. /SVH

Monday evening through Wednesday night...Longwave ridge with axis
off the coast deamplifies and narrows with time through this
interval. A result is the northwest to southeast oriented jet
stream draped across the eastern edge of it oscillates placement
some but not very much and even then it will have little influence
on sensible weather except perhaps steer very weak disturbances
that may bring a few clouds at times to North Idaho...otherwise at
the lower levels the pressure gradient doesn't change very much
either with a heat low/trof to the south which does not have much
of an influence so winds should generally be the diurnal up-slope
/up- valley during the day followed by down-slope/down-valley at
night. The very gradual warming trend into Wednesday remains in
place as lower levels do show warming despite the earlier
mentioned deamplification of the upper level ridge. /Pelatti

Thursday through Friday...The region will begin this period under
high pressure as a ridging pattern is dominating the NW Pacific
region. Thursday is expected to be dry with temperatures in
remaining above normal. An upper level trough will begin to impact
the region early Friday. This system has potential to bring much
needed precipitation to the area as the it passes on Friday into Saturday.
The models are showing inconsistencies on the timing and amount of
the precip with the system. With that being said, the models are
indicating the northern Cascades to have the best chance of for
this period. /JDC

&&

.AVIATION...
18Z TAFS: High pressure dry northerly flow will promote mostly clear
and dry conditions. Smoke will hinder the VFR visibility in the KEAT
region. Winds will be mainly less than 10kts from the the north to
northeast, except during the late morning to afternoon hours when
some higher gusts (near 12-18kts) are possible. /JDC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        30  63  34  67  38  68 /   0   0   0   0   0   0
Coeur d'Alene  28  62  33  66  35  68 /   0   0   0   0   0   0
Pullman        24  61  30  66  33  69 /   0   0   0   0   0   0
Lewiston       34  66  37  72  41  75 /   0   0   0   0   0   0
Colville       27  68  29  72  33  74 /   0   0   0   0   0   0
Sandpoint      25  60  27  65  32  67 /   0   0   0   0   0   0
Kellogg        28  57  34  63  35  64 /   0   0   0   0   0   0
Moses Lake     32  68  34  72  35  74 /   0   0   0   0   0   0
Wenatchee      38  66  40  71  42  74 /   0   0   0   0   0   0
Omak           31  68  34  72  38  74 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...AIR QUALITY ALERT until Noon PDT Monday for Lewis and Southern
     Nez Perce Counties-Lewiston Area.

     Freeze Warning from 3 AM to 9 AM PDT Saturday for Lewiston Area.

WA...AIR QUALITY ALERT until Noon PDT Monday for East Slopes Northern
     Cascades-Okanogan Valley-Waterville Plateau-Wenatchee Area.

     Freeze Warning from 3 AM to 9 AM PDT Saturday for Lower Garfield
     and Asotin Counties-Moses Lake Area.

&&
Hazardous weather outlook, Oct 5, 5:41 AM PDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
541 AM PDT FRI OCT 5 2012

IDZ026-WAZ032-034-041-061400-
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA-
WENATCHEE AREA-
541 AM PDT FRI OCT 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

FREEZING TEMPERATURES WILL BE FOUND ACROSS PORTIONS OF THE
WENATCHEE...MOSES LAKE AND LEWISTON AREAS FRIDAY MORNING...AND
AGAIN FRIDAY NIGHT...ESPECIALLY IN OUTLYING AND RURAL AREAS.
PROTECT ANY SENSITIVE VEGETATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-027-WAZ031-033-035>038-042>044-061400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-WASHINGTON PALOUSE-UPPER COLUMBIA BASIN-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
541 AM PDT FRI OCT 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Freeze Warnings in Washington, 2012Freeze Warnings in Idaho, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.